Title

A rare case of antisynthetase syndrome presented with cardiogenic shock as an initial presentation.

Document Type

Conference Proceeding

Publication Date

2017

Publication Title

Am J Respir Crit Care Med

Abstract

Antisynthetase syndrome is a rare autoimmune disease associated with interstitial lung disease (ILD), inflammatory myopathy, and inflammatory polyarthritis. A 62-year-old female who presented to the hospital with 4 months' history of progressive dyspnea, orthopnea, lower extremity edema, generalized muscle pains and weakness, and bilateral joint pains involving her hands, shoulders and knees. On presentation, her clinical picture was consistent with cardiogenic shock and right ventricular (RV) failure. The patient was afebrile but hypotensive and hypoxemic. Physical exam was significant for cold extremities, bilateral lower extremity edema, bilateral diffuse inspiratory crackles on chest auscultation and jugular venous pulsations. Her chest X-ray showed cardiomegaly with bilateral diffuse interstitial infiltrates and bilateral small pleural effusion. Her laboratory investigations demonstrated an elevated BNP 1241 pg/ml, troponin 0.13 ng/ml, elevated liver enzymes, elevated creatinine 1.5 mg/dl, and mixed venous saturation 53%. Echocardiography showed severe RV enlargement with RV systolic dysfunction, flattening of the interventricular septum and estimated pulmonary arterial systolic pressure 60 mmHg. Intravenous Milrinone infusion was initiated for the suspected cardiogenic shock. The patient had adequate diuresis then right heart catheterization demonstrating mean pulmonary artery pressure 36 mmHg, pulmonary capillary wedge pressure (PCWP)14 mmHg with normal cardiac index while on Milrinone infusion. After achieving euvolemic status confirmed by the PCWP tracing and weaning off Milrinone, Chest CT scan showed persistent bilateral ground glass opacities and interlobular septal thickening, as well as bronchiectatic changes suspecting an underlying ILD. Further workup was consistent with the diagnosis of Antisynthetase syndrome (elevated ANA titers 1:640 {speckled pattern}, elevated CPK and Aldolase levels, Positive Mi-2 antibodies, inflammatory myositis confirmed by muscle biopsy) and she could not tolerate lung biopsy. It was suspected that her RV failure and cardiogenic shock are due to severe pulmonary hypertension (World Health Organization groups I, III) secondary to pulmonary arterial vasculopathy from her autoimmune disease and underlying ILD. Her dyspnea, fatigue, severity of hypoxia, severity of restrictive defect and CPK all improved with systemic steroids and continued diuresis. We share this rare presentation of antisynthetase syndrome with cardiogenic shock to highlight the need for appropriate diagnosis of an underlying systemic disease in management of such critical conditions when presented to the ICU.

Volume

195

This document is currently not available here.

Share

COinS